Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 189, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 25, 2002, 7:37 PM CDT for Atchison County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2002, 7:37 PM CDT (00:37 UTC)
- Expired
- Jul 25, 2002, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2963 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
389
WUUS53 KEAX 260037
SVRMCI
KSC005-260130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT THU JUL 25 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS
* UNTIL 830 PM CDT
* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ARRINGTON...OR 8 MILES EAST OF HOLTON...AND
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EFFINGHAM BY 750 PM CDT
LANCASTER KS BY 800 PM CDT
CUMMINGS BY 810 PM CDT
ATCHISON BY 820 PM CDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3964 9511 3959 9506 3956 9512 3943 9503
3942 9556 3964 9555
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 25, 3:05 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 305 PM CDT THU JUL 25 2002 MAIN FORECAST CONCERNS ARE WITH CHANCES OF THUNDERSTORMS IN NORTHERN PART OF FORECAST AREA THE NEXT FEW DAYS...AND THE HEAT ACROSS ENTIRE FORECAST AREA. THROUGH SUNDAY...FRONTAL BOUNDARY WILL HANG NEAR THE NORTHERN PART OF FORECAST AREA. UPPER FLOW WILL BE BRINGING A SERIES OF SHORT WAVE ACROSS NEBRASKA AND IOWA...WITH MCS DEVELOPMENT POSSIBLE. SOME OF THIS ACTIVITY MAY AFFECT NORTHERN MISSOURI AT TIMES. CURRENT THINKING IS THAT ACTIVITY WILL NOT MAKE IT AS FAR SOUTH AS INTERSTATE 70. OUTFLOW FROM STORMS WILL MAKE TEMPERATURE FORECASTS TRICKY...BUT SOUTHERN HALF OF AREA FOR SURE WILL STAY IN THE HOT AND MUGGY AIRMASS ON INTO THE WEEKEND. 850 TEMPS WOULD INDICATE THE WARMEST AIR WILL BE IN EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. WILL GO AHEAD WITH AN ADVISORY FOR THERE ON FRIDAY. WITH THE TEST OF THE SUBSTITUTE MODELS AT 12Z THIS MORNING...HAVE ENOUGH DOUBT ABOUT THE FORECAST TO NOT EXTEND THE HEAT ADVISORY INTO THE WEEKEND AT THIS TIME. WILL LET LATER SHIFTS HANDLE THAT WHEN WE GET TO OUR NORMAL MODEL RUNS AT 00Z. PC 118 PM... IN THE EXTENDED...THE MAIN FORECAST CONCERN IS WITH THUNDERSTORM CHANCES ON SUNDAY NIGHT INTO TUESDAY. TWO POTENTIAL WEATHER MAKERS ARE FORECAST...THE FIRST INVOLVING A COUPLE OF WEAK IMPULSES EMBEDDED IN THE BASE OF AN UPPER TROUGH PROGGED TO BE CENTERED OVER SOUTHERN CANADA...AND THE SECOND BEING AN ADVANCING SURFACE FRONT. EXPECT THE BEST CHANCE FOR THUNDERSTORM ACTIVITY TO BE ON SUNDAY NIGHT IN THE NORTHERN COUNTY WARNING AREA...SPREADING ACROSS THE ENTIRE AREA ON MONDAY. HAVE REMOVED THUNDERSTORMS FROM TUESDAY...AS THE SURFACE FRONT/IMPULSES SHOULD BE FAR ENOUGH REMOVED FROM THE AREA TO NOT INITIATE CONVECTION. AFTER THE FRONTAL PASSAGE...SLIGHTLY LESS HUMID AIR SHOULD BE PRESENT ON WEDNESDAY AND THURSDAY. LS 1130 AM... WILL DO A SHORT TERM REVISION TO ZONES FOR CHANCES OF PRECIPITATION THIS AFTERNOON AND TONIGHT...TEMPERATURES THIS AFTERNOON AND WINDS. WILL BE WATCHING REMNANTS OF MORNING CONVECTION FOR POTENTIAL BOUNDARIES TO REFIRE ALONG. ALSO CONCERNED WITH THETA E ADECTION INTO NORTHWEST PART OF FORECAST AREA EARLY THIS AFTERNOON AS A POTENTIAL AREA FOR REDEVELOPMENT TODAY. BETTER THETA E ADVECTION SETS UP LATER THIS AFTERNOON TO OUR WEST...WHICH MAY INITIATE STORMS THAT COULD ROLL IN OVERNIGHT. PC 518 AM... MAIN FORECAST CONCERN IS TEMPS FRIDAY THROUGH SUNDAY AND PRECIP CHANCES THROUGH FRIDAY. MCS MOVING ACROSS EASTERN NEBRASKA AND WESTERN IOWA CONTINUES TO MAKE ITS WAY INTO NORTHERN MISSOURI. DO NOT EXPECT PRECIP TO MAKE IT VERY FAR SOUTH...HOWEVER OUTFLOW BOUNDARY SHOULD BE WELL INTO THE FORECAST AREA. WILL CONTINUE POPS THIS MORNING ACROSS THE NORTH AND NORTHEAST. OUTFLOW BOUNDARY MAY FOCUS ADDITIONAL ACTIVITY THIS AFTERNOON...ESPECIALLY IN THE NORTHEAST. HAVE THEREFORE LEFT POPS IN FOR THAT AREA THIS AFTERNOON AND EVENING. 850MB TEMPERATURES CONTINUE TO INCREASE TODAY AND TOMORROW...FROM 19C TO CLOSE TO 24C. HAVE THEREFORE INCREASED EXPECTED HIGHS TODAY INTO THE MID AND UPPER 90S ACROSS THE WEST. KEPT HIGHS AROUND 90 IN THE EAST. FORECAST AREA IS ON THE EDGE OF NORTHWESTERLY FLOW. HOT AND HUMID CONDITIONS AND LINGERING BOUNDARIES COULD SPARK ADDITIONAL SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY. NEXT GOOD SHORTWAVE IS PROGGED TO AFFECT THE REGION LATE FRIDAY. HAVE LEFT LOW POPS IN ACROSS THE NORTH THROUGH FRIDAY NIGHT. IT WILL BE A LITTLE HARDER TO GET PRECIP IN THE SOUTH. SURFACE TEMPS CONTINUE TO WARM FRIDAY...AND STAY HOT THROUGH SUNDAY. WILL CONTINUE TO HIGHLIGHT HIGH TEMPS AND HEAT INDICES FOR FRIDAY THROUGH SUNDAY. NEXT SHIFT WILL HAVE TO WATCH FOR POSSIBLE HEAT ADVISORY. NRR .EAX... KS...HEAT ADVISORY FOR FRIDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY FOR FRIDAY FOR ZONES MOZ011>013...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>044...MOZ0 53>054.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.